Date of prep: December 2020
Prescribing information and
adverse events reporting
For healthcare professionals only
A coroner has raised concerns about toxic levels of amisulpride prior to the death of Lianne Davenport. Liane sadly passed away on 4th December 2019. The coroner concluded that her death at home was most likely due to a combination of the high levels of amisulpride in her body and also coronary artery atherosclerosis. She also had left ventricular dysfunction.
The coroner has raised concerns about the monitoring requirements for such anti-psychotics medicines and has questioned whether monitoring requirements should be improved particularly in people who become elderly or frailer.
Liane had a 45-year history of schizophrenia and a 10-year history of lupus with associated arthritic problems. Over the last year of her life, she had had hospital admissions for sepsis due to pneumonia and endocarditis for which she received prolonged but successful treatment.
She had however become frailer and lost 10kg in weight during her final year of life.
She had been on long term treatment with high dose antipsychotic medicines. At her death, she was being prescribed amisulpride 800mg daily and quetiapine 800mg daily to control her mental state.
It was acknowledged at the inquest that the dose of amisulpride was above the dose of 300mg daily recommended by the BNF. However, at a review shortly before her death, the consultant felt that it was safe to continue based on the fact that Liane had no physical problems and that her blood chemistry and ECG were within normal limits.
There was no evidence to suggest that she had taken more than the prescribed dosage.
At post-mortem, toxicology results showed that her plain blood quetiapine level was 433ng/ml. This was within the quoted therapeutic range. However, her amisulpride level 10698ng/ml. The suggested upper therapeutic range for amisulpride is 400ng/ml.
An expert witness suggested that the large volume of distribution for amisulpride may have raised the level somewhat. The expert witness also stated that he could not find any quoted toxic or lethal ranges but did point to reported cases where a level of 9600ng/ml was survived with treatment whereas two fatal cases involved levels of over 40,000ng/ml.
As a result of this case and these findings, the coroner felt that there was a risk of future deaths if nothing was done. The coroner has asked if people on high dose powerful antipsychotic medicine regimes should have the medicine drug levels checked particularly as this patient group becomes older and frailer.
This coroner’s report is being shared under the Open Government Copyright licence.
Pharmacy in Practice is a UK pharmacy publication with its roots in Scotland.